Alabama, 2005Damaging Wind in Alabama, July 22, 2005
July 22, 2005 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 2:11 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 22, 2:11 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI JUL 22 2005
.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE BIG STORY THIS WEEKEND WILL BE THE HEAT. WE ARE EXPECTING THE
WARMEST TEMPERATURES OF THE YEAR THIS WEEKEND. ACTUALLY...IT WILL
BE THE WARMEST SINCE 2002. MOS GUIDANCE IS SHOWING TEMPERATURES
ACROSS THE AREA RANGING FROM 95 TO 102...WITH THE WARMEST
TEMPERATURES OCCURRING WEST OF INTERSTATE 65. IT LOOKS LIKE THE
WARMEST DAY WILL BE SUNDAY. HOWEVER...AFTER LOOKING AT SOME MODEL
DATA INCLUDING THE 1000-850 THICKNESS AND 850 MB TEMPERATURE...IT
LOOKS LIKE MOS TEMPERATURES ARE RUNNING TOO HIGH FOR SOME REASON.
I THINK MOS IS UNDERESTIMATING THE AMOUNT OF MOISTURE OVER THE
AREA. DEWPOINTS ACROSS THE AREA REMAIN IN THE MID TO UPPER 70S.
WHY IS THE LEFTOVER MOISTURE SO IMPORTANT? WELL...EVEN THOUGH WE
WILL BE UNDER THE INFLUENCE OF A HIGH PRESSURE...MOISTURE
EVAPORATING FROM THE GROUND WILL HELP DEVELOP SOME CLOUDS ACROSS
MOST OF THE AREA WHICH WILL HELP KEEP TEMPERATURES A TAD COOLER
THAN WHAT THE MODELS THINK. ALSO...IN ORDER TO GET WIDESPREAD
TEMPERATURES IN THE 100S...I WOULD LIKE TO SEE A STRONG HIGH
PRESSURE ESTABLISHED ACROSS THE SOUTHEAST FOR AT LEAST A FEW DAYS.
IN ADDITION TO THE HIGH PRESSURE...I WOULD ALSO LIKE TO HAVE A DRY
PATTERN UNLIKE THE WET JULY THAT WE HAVE HAD. ACTUALLY... MORE OF
A DROUGHT SITUATION WOULD BE BETTER. SO...WHAT I AM TRYING TO SAY
IS THAT ALL OF THE FEATURES THAT NEED TO BE IN PLACE WILL NOT
QUITE BE THERE. SO THAT IS MY REASONING BEHIND MY FORECAST AS FAR
AS TEMPERATURES GO.
ALTHOUGH TEMPERATURES WILL NOT BE AS HIGH AS MOS GUIDANCE...IT
WILL STILL BE HOT. IF YOU HAVE TO BE OUTSIDE...TAKE AS MANY BREAKS
AS YOU NEED AND STAY HYDRATED.
.LONG TERM (TUESDAY THROUGH FRIDAY)...
HARDLY ANY CHANGES WERE DONE TO THE EXTENDED. TEMPERATURES LOOK TO
GO BACK DOWN CLOSER TO NORMAL AS THE HIGH PRESSURE THAT IS
BRINGING THIS HEAT MOVES EAST INTO THE ATLANTIC. AFTERNOON SHOWERS
AND THUNDERSTORMS WILL RETURN TO THE FORECAST ALL OF NEXT WEEK.
THANKS TO JAN...HUN...FFC AND MOB FOR THE COORDINATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 91 71 95 70 / 40 20 10 10
ANNISTON 92 72 95 73 / 50 30 10 10
BIRMINGHAM 92 73 94 74 / 40 30 10 10
TUSCALOOSA 94 74 97 74 / 40 20 10 10
CALERA 92 73 94 75 / 50 30 10 10
AUBURN 90 73 94 76 / 60 40 10 10
MONTGOMERY 93 74 96 75 / 60 50 10 10
TROY 91 74 94 74 / 70 50 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
10/ARM
Hazardous weather outlook, Jul 22, 12:23 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI JUL 22 2005
ALZ011>015-017>050-231823-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
123 PM CDT FRI JUL 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL OF
ONE TO THREE INCHES AND FLASH FLOODING...FREQUENT CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE ACROSS ALL OF
CENTRAL ALABAMA BETWEEN 2 PM CDT AND 10 PM CDT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING...MAINLY BETWEEN 2 PM AND 10 PM CDT.
SINCE WINDS ARE LIGHT...THE STORMS WILL MOVE SLOWLY.
LOCALIZED FLOODING IS POSSIBLE WITH A FEW OF THESE STORMS.
NO WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED
AT THIS TIME.
DURING THE HOTTEST PART OF THIS AFTERNOON...TEMPERATURES WILL CLIMB
INTO THE LOWER TO MID 90S ACROSS CENTRAL ALABAMA...WITH THE HOTTEST
READINGS WEST OF INTERSTATE 65. THE COMBINATION OF HEAT AND HUMIDITY
WILL PUSH HEAT INDEX VALUES TO BETWEEN 105 AND 110 DEGREES IN A
FEW LOCATIONS.
WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).
HOT WEATHER WITH HEAT INDICES 105 TO 110 DEGREES IS EXPECTED
DURING THE AFTERNOON HOURS SATURDAY THROUGH MONDAY.
HIGH TEMPERATURES SATURDAY THROUGH MONDAY ARE EXPECTED TO REACH
THE MID TO UPPER 90S...WITH THE HIGHEST READINGS IN WESTERN ALABAMA.
THE COMBINATION OF THESE TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO
HEAT INDEX VALUES OF 105 TO 110 DEGREES. IF TEMPERATURES OR HUMIDITY
LEVELS GET EVEN HIGHER THAN EXPECTED...THEN HEAT INDICES COULD CLIMB
ABOVE 110 DEGREES. A HEAT ADVISORY MAY BE REQUIRED OVER THE WEEKEND
AND INTO NEXT WEEK.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
MBS/91
In the hours before
Special weather statement, Jul 22, 2:44 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT FRI JUL 22 2005
ALZ011>015-017>050-231000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
344 PM CDT FRI JUL 22 2005
...HOT AND HUMID CONDITIONS EXPECTED OVER THE WEEKEND AND INTO NEXT
WEEK...
AFTERNOON HIGH TEMPERATURES ACROSS CENTRAL ALABAMA ARE FORECAST TO BE
ABOVE NORMAL THROUGH TUESDAY. HIGH TEMPERATURES SATURDAY AND SUNDAY
WILL BE THE WARMEST, TOPPING OUT AT 94 TO 98 DEGREES. WITH A MOIST
AND TROPICAL AIRMASS LINGERING ACROSS THE AREA, THE COMBINATION OF
HEAT AND HUMIDITY WILL LEAD TO HEAT INDEX VALUES OF 105 TO
110 DEGREES IN MANY LOCATIONS.
THE HIGHEST TEMPERATURES AND HEAT INDICES ARE EXPECTED ACROSS WEST
CENTRAL ALABAMA, MAINLY ALONG AND WEST OF INTERSTATE 65. IF THE
ACTUAL TEMPERATURE OR THE HUMIDITY VALUES RISE ABOVE CURRENTLY
FORECASTED VALUES, A FEW LOCATIONS MAY SEE HEAT INDICES ABOVE 110
DEGREES. AS A RESULT, A HEAT ADVISORY MAY BE REQUIRED FOR
WEST CENTRAL ALABAMA.
ALTHOUGH TEMPERATURES WILL BE A FEW DEGREES COOLER ACROSS EAST
CENTRAL ALABAMA, HEAT INDICES WILL BE ABOVE THE CENTURY MARK.
EXCEPT FOR THE NORMALLY COOLER ELEVATED LOCATIONS, AFTERNOON HEAT
INDICES WILL REACH 100 TO 104.
THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE
EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED
UNDER SHADY CONDITIONS, AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE
THE HEAT INDEX AS MUCH AS 15 DEGREES.
IF YOU MUST VENTURE OUT DURING THE HEAT OF THE DAY, REMEMBER TO WEAR
LOOSE, LIGHT COLORED CLOTHING. DRINK PLENTY OF WATER, AND TAKE
FREQUENT BREAKS IN A SHADED, WELL VENTILATED AREA. CHILDREN, THE
ELDERLY, THOSE WITH CHRONIC AILMENTS, AND PETS ARE ESPECIALLY
VULNERABLE TO THE HEAT. FRIENDS, NEIGHBORS, AND RELATIVES SHOULD
CHECK ON THOSE AT RISK, AND REMIND THEM OF HOT WEATHER SAFETY TIPS.
STAY TUNED TO LATER FORECASTS AND STATEMENTS ON THIS HOT WEATHER
FORECAST.
58/92
MWR/JSS
Special weather statement, Jul 22, 3:18 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT FRI JUL 22 2005
ALZ041-043-222215-
AUTAUGA-ELMORE-
418 PM CDT FRI JUL 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA AND ELMORE
COUNTIES UNTIL 515 PM CDT...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
..FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM BETWEEN PRATTVILLE AND MILLBROOK...NEAR THE ROBERT
TRENT JONES GOLF COURSE. THIS THUNDERSTORM WAS SLOWLY DRIFTING
NORTH AROUND 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PRATTVILLE...COOSADA
AND MILLBROOK THROUGH 515 PM CDT.
THE PRIMARY THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THIS
STORM AS WELL. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT
LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE
RESUMING OUTDOOR ACTIVITIES.
MBS/91
Special weather statement, Jul 22, 4:08 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT FRI JUL 22 2005
ALZ025-222300-
SHELBY-
508 PM CDT FRI JUL 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL
600 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM NEAR MAYLENE. THIS THUNDERSTORM WAS SLOWLY
MOVING EAST AROUND 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELHAM...
MONTEVALLO...HELENA...CALERA...AND ALABASTER THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
MINOR FLOODING FROM LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES IS
POSSIBLE AS WELL. PONDING OF WATER ON ROADWAYS... FLOODING OF
LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH
STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS
ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
MBS/91
Special weather statement, Jul 22, 4:26 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI JUL 22 2005
ALZ038-047-222330-
CHAMBERS-LEE-
526 PM CDT FRI JUL 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE AND CHAMBERS COUNTIES
UNTIL 630 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES EAST OF VALLEY TO 12 MILES NORTH
OF LANETT...MOVING SOUTH AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LANETT...VALLEY...CUSSETA...SMITHS STATION...SALEM...AND OPELIKA
THROUGH 630 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
GUSTY WINDS ARE LIKELY FROM THESE STORMS AS WELL. THESE WINDS CAN
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS.
MBS/91
Thunderstorm Wind, Chambers
- When
- July 22, 4:44 PM CST to 4:54 PM CST
- Where
- Chambers County, 2 mi S of Lanett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.850, -85.183
Several trees and power lines were blown down in and around Valley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 22 to 25, 20051 death · 35 events
- Heat in Oklahoma, July 22, 20051 death · 1 event
- Rip Current in New Jersey, July 22, 20051 death · 1 event
- Heat in Nebraska, July 22 to 24, 2005$3.0 million · 30 events
- Flash Flood in Pennsylvania, July 22, 2005$300,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 22, 2005$65,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Arkansas, July 22, 2005$47,000 · 1 in hail · 12 events
- Hail and Damaging Wind in New York, July 22, 2005$60,000 · 52 kt wind · 3 events
- Lightning Strike in New Hampshire, July 22, 2005$50,000 · 1 event
- Tornado and Hail in Tennessee, July 22, 2005$25,000 · F0 · 6 events
- Damaging Winds in Kentucky, July 22, 2005$25,000 · 55 kt wind · 4 events
- Hail and Lightning Strike in Vermont, July 22, 2005$25,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466784.